Each week, OMRF Chief Medical Officer Dr. Judith James opens “Adam’s Journal” to answer a medical question from Adam Cohen, OMRF’s senior vice president & general counsel.
At a doctor’s recommendation, a friend took Prilosec for some symptoms that could have been related to stomach acid. It ultimately turned out they weren’t. But when he stopped taking the medication, he began having heartburn – even though he hadn’t before. Is this common?
Dr. James Prescribes
Yes. This can happen. Prilosec is a member of a class of drugs known as proton pump inhibitors, or PPIs. These drugs, which also include Nexium and Prevacid, are used to treat ulcers, inflammation or irritation in the stomach, and acid reflux or heartburn, which is a mild burning sensation high in the chest that often occurs after meals or while lying down. They’re also taken by patients with a more serious form of acid reflux, gastroesophageal reflux disease, or GERD.
The drugs reduce stomach acid and work almost like turning off a faucet. When people take them, it typically reduces stomach acid to a fraction of normal levels.
So, what happens when you turn that faucet back on?
A study of 120 healthy young adults sought to answer that question. Half took the drugs for three months, while the others received placebo pills. Then, researchers stopped the medications and measured both groups for acid reflux and indigestion.
In the placebo group, roughly 1 in 10 developed one of those symptoms in the weeks after stopping the pills. But in the group that had taken PPIs, nearly 1 in 2 developed acid reflux, indigestion, or both.
“These drugs are actually creating the disorder that the drugs are used to treat,” said a scientist who wrote an editorial accompanying the study, which appeared in the journal Gastroenterology.
As a result of these and other side effects, which include an increased association with infections and potentially bone fractures, physicians have become more cautious about recommending or prescribing them for long-term use.
When these drugs are used, the best way to avoid an acid reflux “rebound” is to wean from the medication gradually. Sometimes, that may also require the temporary use of a less potent acid-reducing drug such as Pepcid or Tagamet.
Do you have a health query for Dr. James? Email email@example.com and your question may be answered in a future column!